Alert archive / Hawaii / High Wind Warnings in 2013

High Wind Warning 15, NWS Honolulu, HI

December 27, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Dec 27, 2013, 2:08 AM HST for Hawaii County, Hawaii. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 27, 2013, 2:08 AM HST (12:08 UTC)
Expired
Dec 27, 2013, 3:17 PM HST
In force
13 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 12:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 0.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2013-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2013-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

745 
WWHW70 PHFO 271208
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
208 AM HST FRI DEC 27 2013

HIZ028-280115-
/O.UPG.PHFO.WI.Y.0061.000000T0000Z-131227T1600Z/
/O.NEW.PHFO.HW.W.0015.131227T1208Z-131228T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
208 AM HST FRI DEC 27 2013

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...NORTHEAST 45 TO 70 MPH WITH LOCALIZED GUSTS OVER 75 MPH
  NEAR THE PEAKS OF MAUNA KEA AND MAUNA LOA.

* TIMING...THROUGH 6 PM THIS EVENING.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY
PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD
BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$

FOSTER
2 follow-up statements
809 
WWHW70 PHFO 271318
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
318 AM HST FRI DEC 27 2013

HIZ028-280230-
/O.CON.PHFO.HW.W.0015.000000T0000Z-131228T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
318 AM HST FRI DEC 27 2013

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* WINDS...NORTHEAST 45 TO 70 MPH WITH LOCALIZED GUSTS OVER 75 MPH
  NEAR THE PEAKS OF MAUNA KEA AND MAUNA LOA.

* TIMING...THROUGH 6 PM THIS EVENING.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY
PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS
SHOULD BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$

FOSTER
432 
WWHW70 PHFO 280117
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
317 PM HST FRI DEC 27 2013

HIZ028-280230-
/O.CAN.PHFO.HW.W.0015.000000T0000Z-131228T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
317 PM HST FRI DEC 27 2013

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
WIND WARNING. 

$$

DEJESUS

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Dec 26, 8:30 PM HST, 5 hours 38 minutes earlier.

Area forecast discussion, Dec 26, 8:30 PM HST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST THU DEC 26 2013

.SYNOPSIS...
RAINY WEATHER EXPECTED THROUGH THE WEEKEND FOR WINDWARD PORTIONS
OF THE BIG ISLAND AND MAUI COUNTY. MODERATE TO FRESH TRADE WINDS
THROUGH SATURDAY...WITH WINDS STRENGTHENING AND BACKING TO THE
NORTH SATURDAY NIGHT INTO SUNDAY ACROSS THE WESTERN HALF OF THE
STATE. WINDS WILL LIGHTEN UP EVERYWHERE NEXT WEEK. LARGE SURF ON
THE NORTH AND WEST FACING SHORES WILL CONTINUE THROUGH THE
WEEKEND.

&&

.DISCUSSION...
THE HAWAIIAN ISLANDS LIE BETWEEN TWO SYSTEMS THIS EVENING WITH AN
UPPER LEVEL RIDGE PARKED OVERHEAD. TO THE EAST IS AN UPPER LEVEL
LOW...AND A SURFACE TROUGH REFLECTED AT THE SURFACE ABOUT 400
MILES EAST-SOUTHEAST OF HILO. TO THE WEST-NORTHWEST...A COLD FRONT
IS ABOUT 750 MILES FROM LIHUE. MODERATE TO FRESH TRADE WINDS ARE
BEING DRIVEN BY HIGH PRESSURE NORTH OF THE STATE. CURRENT WEATHER
OVER THE STATE IS PARTLY CLOUDY LEEWARD...AND MOSTLY CLOUDY WITH
SOME SHOWERS COMING IN WITH THE TRADE WINDS. MORE OF THE SHOWERS
ARE CONCENTRATED ACROSS THE WINDWARD AND MAUKA AREAS OF MAUI AND
THE BIG ISLAND.

FOR TONIGHT AND FRIDAY...EXPECTING THE SURFACE TROUGH EAST OF THE BIG
ISLAND TO MOVE OVER THE BIG ISLAND...WITH IT DRAWING QUITE A BIT
MORE MOISTURE AND DIRECTING IT OVER THE WINDWARD SLOPES OF THE BIG
ISLAND. WINDWARD MAUI WILL ALSO SEE AN INCREASE IN SHOWERS BY
TOMORROW MORNING. CONDITIONS WILL REMAIN STABLE ALOFT WITH THE
MODERATE TO FRESH TRADES...SO IT IS LOOKING TO BE A PERSISTENT
MODERATE RAIN.

THE REST OF THE STATE SHOULD REMAIN FAIRLY BENIGN THROUGH SATURDAY
MORNING...WITH TRADE WINDS DIRECTING CLOUDS AND A FEW SHOWERS TO
TYPICAL WINDWARD AND MAUKA AREAS. THE FRONT TO THE WEST-NORTHWEST
WILL ARRIVE SATURDAY NIGHT...BUT MOST OF THE SHOWER ACTIVITY
ASSOCIATED WITH IT WILL PASS NORTH OF THE ISLANDS. AS THE FRONT
SWINGS THROUGH...THE TRADE WINDS WILL BUMP UP AND BACK TO THE
NORTH ACROSS THE WESTERN HALF OF THE STATE SATURDAY AFTERNOON INTO
SUNDAY. EXPECT ONLY A SMALL TO MODEST INCREASE IN RAIN THROUGH THE
WEEKEND FOR KAUAI AND OAHU.

THE RAINY CONDITIONS ARE LIKELY CONTINUE THROUGH THE WEEKEND FOR
WINDWARD SIDES OF THE BIG ISLAND...MAUI AND MOLOKAI AS THE SURFACE
TROUGH STALLS OVER THE EASTERN SIDE OF THE STATE...BECOMING
ENHANCED BY AN UPPER LEVEL TROUGH DIGGING OVER THE STATE. COLDER
TEMPERATURES ALOFT COMBINED WITH THE ABUNDANT LOW LEVEL MOISTURE
COULD EVEN RESULT IN SOME ENHANCED SHOWERS. HOLDING OFF ON HEAVY
WORDING FOR NOW...AND WILL EXAMINE THIS CLOSER TONIGHT.

THE UPPER TROUGH WILL MOVE NORTHEAST OF THE ISLAND CHAIN BY
MONDAY...AND PUSH MOST OF THE SHOWERS EAST OF THE BIG ISLAND. TRADE
WINDS WILL GRADUALLY WEAKEN DURING THE FIRST HALF OF NEXT WEEK AS
LONG RANGE MODELS HINT ON CYCLOGENSIS DEVELOPING NORTH OF THE
STATE...CUTTING OFF THE TRADE FLOW. IF THIS SCENARIO PLAYS
OUT...WE COULD BE LOOKING AT A LIGHT AND VARIABLE WIND FLOW
PATTERN FOR NEW YEARS EVE / DAY.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS THE HAWAIIAN ISLANDS TONIGHT AND
FRIDAY. WIDELY SCATTERED SHOWERS AND ISOLATED MVFR CONDITIONS WILL
REMAIN FOCUSED PRIMARILY ON THE WINDWARD SLOPES. AIRMET TANGO FOR
MODERATE TURB REMAINS IN EFFECT FOR THE MOUNTAIN AND IMMEDIATE
DOWNWIND AREAS OF ALL ISLANDS...AS AREA VAD WIND PROFILES CONTINUE
TO SHOW PERSISTENT 20-25 KT LOW LEVEL WIND ESTIMATES...AND TRADE
WINDS ARE EXPECTED TO REMAIN ELEVATED THROUGH FRIDAY.

&&

.MARINE...
SMALL CRAFT ADVISORIES /SCA/ REMAIN POSTED FOR VARIOUS ZONES DUE
TO A COMBINATION OF WINDS...MAINLY FOR THE CHANNELS...AND LARGE
NORTHWEST SWELL. SEAS WILL DROP OFF SLIGHTLY FRIDAY NIGHT AS THE
SWELL LOWERS AND TRADES SLACK OFF. THE NORTHWEST SWELL WILL BE
REINFORCED ON SATURDAY THROUGH THE REMAINDER OF THE WEEKEND...LIKELY
BRINGING BACK THE SCA FOR SELECT ZONES. TRADE WINDS WILL ALSO STRENGTHEN
AGAIN SATURDAY NIGHT / SUNDAY DUE TO THE PASSING OF A WEAK FRONT.

A HIGH SURF ADVISORY REMAINS IN EFFECT FOR SELECT NORTH AND WEST FACING
SHORES THROUGH 6 PM FRIDAY. SURF MAY NEAR 25 FT FOR SOME AREAS
BETWEEN NOW THROUGH THE WEEKEND...AND ADDITIONAL SURF HIGHLIGHTS
WILL LIKELY BE POSTED. PLEASE REFER TO CFWHFO...HIGH SURF
ADVISORY...ON OUR WEBSITE FOR MORE DETAILS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST FRIDAY FOR NORTH AND WEST FACING
SHORES OF NIIHAU...KAUAI...OAHU...MOLOKAI...FOR NORTH FACING
SHORES OF MAUI...AND FOR WEST FACING SHORES OF THE BIG ISLAND.

WIND ADVISORY UNTIL 6 AM HST FRIDAY FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST FRIDAY FOR MAALAEA BAY-
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG
ISLAND SOUTHEAST WATERS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST FRIDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS.

&&

DISCUSSION/MARINE...FOSTER
AVIATION...JACOBSON

Nearby

High Wind Warnings in Hawaii, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.